Wisconsin, 2008

Drought in Wisconsin, December 9 to 31, 2008

December 9 to 31, 2008 · NWS GRB · 1 event in 1 county or zone

The lack of significant precipitation caused severe drought conditions (D2) across north-central Wisconsin to expand into Vilas County early in the month. The severe drought (D2) there continued through January 2009.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

The lack of significant precipitation caused severe drought conditions (D2) across north-central Wisconsin to expand into Vilas County early in the month. The severe drought (D2) there continued through January 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 9, 4:07 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 9, 4:07 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
407 AM CST TUE DEC 9 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY. SURFACE LOW OVER NORTHERN
MISSOURI AT 09 UTC WITH BEST PRESSURE FALLS OVER SOUTHERN LOWER
MICHIGAN. THERE APPEARS TO BE SUFFICIENT DYNAMICS AND POSSIBLY
LAKE AND BAY ENHANCEMENT FOR ANOTHER 3 TO 5 INCHES OF SNOW TO FALL
IN THE FOX VALLEY AND LAKESHORE AREAS WITH LESS TO THE WEST.
DROPPED THE WINTER WEATHER ADVISORIES FOR ONEIDA...FOREST...
FLORENCE AND NORTHERN MARINETTE COUNTIES AS THEY SHOULD RECEIVE AN
ONLY AN INCH OR LESS OF ADDITIONAL SNOW. KEPT THE OTHER WARNINGS
AND ADVISORIES AS THEY WERE...BUT WOULD NOT BE SURPRISED IF THE
DURATION OF MOST OF THEM IS SHORTENED LATER TODAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.

THE AREA IS FORECAST TO BE UNDER A BROAD 500MB TROUGH WEDNESDAY
NIGHT...BUT THE FLOW IS EXPECTED TO BECOME MORE ZONAL BY THE
WEEKEND.

KEPT POPS FOR WEDNESDAY NIGHT DUE TO 500MB SHORT WAVE THAT WAS
FORECAST TO MOVE THROUGH WISCONSIN AS A SURFACE LOW PASSES NORTH
OF THE STATE. WIND DIRECTION BEHIND THE DEPARTING LOW SHOULD NOT
BE FAVORABLE FOR ANY LAKE EFFECT SNOW SHOWERS IN NORTH-CENTRAL
WISCONSIN. THE NEXT SIGNIFICANT SYSTEM TO AFFECT THE AREA SHOULD
NOT ARRIVE UNTIL THE WEEKEND WHEN A SURFACE BOUNDARY BECOMES THE FOCUS
FOR PRECIPITATION...FIRST IN THE NORTH...THEN ACROSS THE REST OF
THE AREA. MODELS FORECAST THICKNESSES TO INCREASE AND 850MB
TEMPERATURES TO RISE BY THAT TIME. HAVE KEPT PRECIPITATION FORECAST
IN THE FORM OF SNOW THROUGH SATURDAY NIGHT. WILL SEE HOW WARM IT LOOKS
AFTER THE NEXT MODEL RUN OR TWO.
&&

.AVIATION...MVFR CIGS AND VSBYS EXPECTED IN MOST PLACES
TODAY...EXCEPT NEAR THE LAKE AND BAY. IFR CONDITIONS LIKELY FOR
GOOD PART OF THE DAY AT MTW AND SUE AND OCCASIONALY AT OSH/ATW/GRB
THROUGH EARLY AFTERNOON. BECOMING MAINLY VFR TONIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ038>040-
048>050-073-074.

WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR WIZ020-
021-030-031-035>037-045.

WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR WIZ018-019.

WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR WIZ022.

&&

RDM/MG
Hazardous weather outlook, Dec 8, 10:27 PM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1027 PM CST MON DEC 8 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1027 PM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A MAJOR WINTER STORM WILL AFFECT THE AREA TONIGHT. WIDESPREAD
HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SNOW FROM THE STORM WILL DIMINISH FROM NORTHWEST TO SOUTHEAST ON
TUESDAY...BUT HAZARDOUS TRAVEL IS EXPECTED TO CONTINUE THROUGH THE
DAY. CONDITIONS WILL START TO IMPROVE TUESDAY NIGHT.

THE ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE MIDDLE AND END
OF NEXT WEEK. A PERSISTENT NORTHWEST FLOW WILL BRING CLIPPER
SYSTEMS THROUGH WISCONSIN AT REGULAR INTERVALS. IT IS TOO EARLY
TO DETERMINE THE EXACT SNOW AMOUNTS WITH EACH OF THESE SYSTEMS.
THEREFORE...PERSONS WITH TRAVEL PLANS NEXT WEEK SHOULD STAY TUNED
FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-091200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1027 PM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

HEAVY SNOW WILL CAUSE A SIGNIFICANT REDUCTION IN VISIBILITY FOR
MARINERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

WINDS AND WAVES WILL LIKELY REACH SMALL CRAFT CRITERIA ON TUESDAY
AND TUESDAY NIGHT. STRONG NORTH WINDS ARE EXPECTED DURING THIS
PERIOD.

SMALL CRAFT CONDITIONS ARE ALSO POSSIBLE ON WEDNESDAY NIGHT AND
THURSDAY.

JS

In the hours before

Local storm report, Dec 9, 12:24 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1224 AM CST TUE DEC 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     SNOW             PLOVER                  44.45N 89.53W
12/09/2008  M4.1 INCH        PORTAGE            WI   CO-OP OBSERVER

            TOTAL SINCE 5 PM.

&&

RICHM
Local storm report, Dec 9, 12:30 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 AM CST TUE DEC 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     SNOW             GREEN BAY               44.51N 88.00W
12/09/2008  M3.0 INCH        BROWN              WI   OFFICIAL NWS OBS

&&

RICHM
Local storm report, Dec 9, 12:50 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1250 AM CST TUE DEC 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     SNOW             APPLETON                44.26N 88.40W
12/09/2008  M3.5 INCH        OUTAGAMIE          WI   NWS EMPLOYEE

&&

SANDERS
Local storm report, Dec 9, 2:42 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
242 AM CST TUE DEC 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     SNOW             GREEN BAY               44.51N 88.00W
12/09/2008  M3.5 INCH        BROWN              WI   BROADCAST MEDIA

            REPORT IS FROM WBAY-TV METEOROLOGIST IN BELLEVUE.

&&

MG
Special weather statement, Dec 9, 5:16 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
516 AM CST TUE DEC 9 2008

WIZ048>050-091300-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...OSHKOSH...CHILTON...TWO RIVERS
516 AM CST TUE DEC 9 2008

...SNOW WILL INCREASE AGAIN THIS MORNING...AND SO WILL THE WIND...

SNOW WILL INCREASE IN INTENSITY BETWEEN 530 AM AND 630 AM. IN
ADDITION...NORTH WINDS WILL INCREASE TO 15 TO 25 MPH WITH HIGHER
GUSTS AND PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW. TRAVEL
WILL LIKELY BE VERY DIFFICULT.

WIZ038>040-091300-
OUTAGAMIE-BROWN-KEWAUNEE-
INCLUDING THE CITIES OF...APPLETON...GREEN BAY...ALGOMA
516 AM CST TUE DEC 9 2008

...SNOW AND WINDS WILL INCREASE THIS MORNING...

THE SNOW LIGHTENED UP A LITTLE BIT EARLIER THIS MORNING...BUT
WILL INCREASE IN INTENSITY BETWEEN 6 AM AND 7 AM. IN ADDITION...
NORTH WINDS OF 15 TO 25 MPH WILL PRODUCE CONSIDERABLE BLOWING AND
DRIFTING SNOW. TRAVEL WILL BE DIFFICULT.

WIZ030-031-035>037-045-091300-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-WAUSHARA-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
516 AM CST TUE DEC 9 2008

SNOW WILL INCREASE IN INTENSITY BETWEEN 530 AM AND 630 AM. NORTH
WINDS WILL ALSO INCREASE TO 10 TO 20 MPH AND PRODUCE BLOWING AND
DRIFTING SNOW. TRAVEL WILL BE DIFFICULT.

RDM
Local storm report, Dec 9, 5:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
545 AM CST TUE DEC 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     SNOW             LAKE TOMAHAWK           45.81N 89.59W
12/09/2008  M2.0 INCH        ONEIDA             WI   TRAINED SPOTTER

            LIGHT SNOW FALLING AND TEMPERATURE IS 18 DEGREES.

&&

MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Vilas

When
December 9, 6:00 AM CST to December 31, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Other Federal Agency
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145292.